Geometry of coadjoint orbits and noncommutativity of invariant differential operators on nilpotent homogeneous spaces

Frederick P. Greenleaf

Research output: Contribution to journalArticlepeer-review

Abstract

A monomial representation τ = Ind(H ↑ G, χ) induced from a character on a connected subgroup H of a nilpotent Lie group G has a primary decomposition whose multiplicities are either purely infinite (m (τ) = ∞) or uniformly bounded (m(τ) < ∞). The multiplicities are completely determined by the geometry of coadjoint orbits in g*, and there are strong indications that orbit geometry also determines the structure of the algebra Dτ of τ-invariant differential operators on smooth sections. One unresolved conjecture says that Dτ is commutative ⇔ m (τ) < ∞; (⇐) is well known, and in this note we report significant progress toward the converse by proving that (⇒) holds when CASE I: m(τ0) < ∞, m(τ) = ∞, and CASE II: Dτ0 ≠ Dτ, where τ0 = Ind(H ↑ G0, χ) and G0 ⊇ H is a codimension-1 subgroup. When m(τ) = ∞, one can always reduce to Case I; all evidence so far suggests that II is always valid when I holds (which would resolve the conjecture), but no general proof is known. Similar results have been reported recently by H. Fujiwara, G. Lion, and S. Medhi [5] using traditional methods of induction on dimension. Our methods are completely noninductive and rest entirely on analysis of coadjoint orbit geometry. The same methods may prove useful in an ultimate orbital description of Dτ, along the lines of the structure theorems known to hold when m(τ) < ∞.

Original languageEnglish (US)
Pages (from-to)1203-1221
Number of pages19
JournalCommunications on Pure and Applied Mathematics
Volume53
Issue number10
DOIs
StatePublished - Oct 2000

ASJC Scopus subject areas

  • Mathematics(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Geometry of coadjoint orbits and noncommutativity of invariant differential operators on nilpotent homogeneous spaces'. Together they form a unique fingerprint.

Cite this